Drug–drug Interactions in Hospitalized Cardiac Patients
Mateti UV1, Rajakannan T1★, Nekkanti H1, Rajesh V1, Mallaysamy SR1, Ramachandran P2★ Corresponding author
- 1Department of Pharmacy Practice, Manipal College of Pharmaceutical Sciences, INDIA.
- 2Department of Cardiology, Kasturba Medical College, Manipal University, Manipal, INDIA.
CORRESPONDENCE
Rajakannan T
Department of Pharmacy Practice, Manipal College of Pharmaceutical Sciences, INDIA.
Volume 3, Issue 4 · pp. 329–333 · PUBLISHED · DOI: 10.4103/0975-1483.90246
ABSTRACT
Drug–drug interactions (DDIs) are defined as two or more drugs interacting in such a manner that the effectiveness or toxicity of one or more drugs is altered. DDI in patients receiving multidrug therapy is a major concern. The aim of the present study was to assess the incidence and risk factors of DDIs in patients admitted in cardiology unit of a teaching hospital. A prospective, observational study was carried out for a period of 3 months (April–July 2009). During the study period, a total of 600 prescriptions were analyzed and it was found that 88 patients had at least one DDI. The percentage of DDIs was higher in females compared to males (56.82% vs. 43.18%). DDIs were observed more in the age group of 60 years and above (57.96%). Patients with more than 10 prescribed drugs developed DDIs more frequently [58 (65.91%)]. Heparin [55 (62.25%)] and aspirin [42 (47.72%)] were the most common drugs responsible for DDIs. Bleeding was the commonest clinical consequence [76 (86.63%)] found in this study population. On assessment of severity of DDIs, majority of the cases were classified as moderate in severity (61.36%). Aging, female gender and increase in concurrent medications were found to be associated with increased DDIs. Patients having these risk factors can be actively monitored during their stay in the cardiology department to identify DDIs.
KEYWORDS
REFERENCES
As publishedShowing references and in-text citations exactly as published.
Cite this article
SELECT FORMAT
UV, M., T, R., H, N., V, R., SR, M., & P, R. (). Drug–drug Interactions in Hospitalized Cardiac Patients. Journal of Young Pharmacists, 3(4), 329–333. https://doi.org/10.4103/0975-1483.90246
